Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 94, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 18, 2019, 8:04 AM EDT for Chautauqua County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2019, 8:04 AM EDT (12:04 UTC)
- Expired
- Aug 18, 2019, 8:45 AM EDT
- In force
- 41 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 101 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
136
WUUS51 KBUF 181204
SVRBUF
NYC013-181245-
/O.NEW.KBUF.SV.W.0094.190818T1204Z-190818T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
804 AM EDT Sun Aug 18 2019
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Chautauqua County in western New York...
* Until 845 AM EDT..
* At 803 AM EDT, a severe thunderstorm was located near Northwest
Harborcreek, or 8 miles east of Erie, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dunkirk, Fredonia, Westfield, Silver Creek, Mayville, Long Point
State Park, Lake Erie State Park, Findley Lake, Chautauqua
Institute and SUNY Fredonia.
This includes the following highways...
Interstate 90 between exits 61 and 59.
Interstate 86 between exits 4 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4227 7976 4228 7973 4231 7977 4259 7915
4233 7906 4220 7906 4200 7972 4200 7976
TIME...MOT...LOC 1203Z 246DEG 54KT 4209 7996
HAIL...<.75IN
WIND...60MPH
$$
Mitchell1 follow-up statement
344
WWUS51 KBUF 181242
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
842 AM EDT Sun Aug 18 2019
NYC013-181252-
/O.EXP.KBUF.SV.W.0094.000000T0000Z-190818T1245Z/
Chautauqua NY-
842 AM EDT Sun Aug 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR CHAUTAUQUA COUNTY WILL EXPIRE
AT 845 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4227 7976 4228 7973 4231 7977 4259 7915
4233 7906 4220 7906 4200 7972 4200 7976
TIME...MOT...LOC 1242Z 234DEG 33KT 4229 7957
$$
MitchellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:12 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 18, 6:12 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 612 AM EDT Sun Aug 18 2019 .SYNOPSIS... A very active pattern over the region through early next week will support showers and thunderstorms at times. Otherwise, it will be very warm and muggy through the middle of the upcoming week. A cold front will move across the area on Wednesday and provide much more comfortable conditions for the second half of the week. && .NEAR TERM /THROUGH TONIGHT/... At 6 a.m. radar shows showers and thunderstorms along the leading edge of a shortwave which is moving across Lake Erie and southern Ontario. These storms will move across the Niagara Frontier and far Western New York through around 8 a.m. There is plenty of elevated instability which the shortwave is tapping into, supporting locally heavy rain and numerous lightning strikes. This will bring heavy rain and frequent lightning to the Buffalo metro area during this time. This convection should gradually diminish as the shortwave weakens and moves across Lake Ontario into the St. Lawrence Valley by midday. Subsidence in the wake of the shortwave will bring of several hours with dry weather across the far western counties. However, instability will develop across the Southern Tier, Genesee Valley and Finger Lakes region today, and lake breeze boundaries will provide a focus for convection develop this afternoon. Increasing moisture will push precipitable water values to around 1.75 inches, with heavy rainfall and localized flooding possible in thunderstorms. Forecast wind profiles show only modest, and mainly directional shear, but this is enough to support a few strong storms. The greatest risk is for gusty winds with thunderstorms this afternoon. The risk for hail is less than the past couple days due to higher freezing levels. This increase in moisture, combined with high temperatures averaging in the lower 80s will make today feel considerably less comfortable. Apparent temperatures will reach the upper 80s to around 90 this afternoon. Yet another shortwave will approach the region this evening and move across the area tonight. This feature will be a bit more subtle. Areal coverage of storms will depend on how much convection develops upstream, with this likely to be weakening as it moves into Western New York late this evening. Moisture and a modest SSW flow will keep temperatures from dropping off very much tonight with lows in the upper 60s to lower 70s. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... This period will feature warm temperatures and fluctuating humidity that will contribute to a fair amount of instability for showers and thunderstorms. There are several features to track that will enhance precipitation chances...as well as dry periods. Monday a shortwave will be over the area, with showers and isolated thunder across our central and eastern zones. This activity will carry eastward with the passing shortwave with a period of dry weather across the region for mid to late morning. By afternoon lake breeze circulations will be established, and within the peak heating of the day a few storms could form...both on the southern Lake Erie circulation, as well as south of Lake Ontario on its circulation. Will continue with chance PoPs for this activity...with no discernible shortwave aloft to aid in more widespread coverage. Monday night will be mainly dry and a weak push of drier air behind a weak frontal boundary from Canada will bring some temporary relief from the mugginess. This will especially be felt east of Lake Ontario where dewpoints could fall into the upper 50s. Tuesday this frontal boundary will remain just to our south through the morning. While we'll likely start the day dry, the deeper moisture to our south will make a push back to the north with a few showers or thunderstorms across our southern areas. The slightly lower humidity across the Lake Plain may keep heat indices below 90F for the region. Tuesday night will likely be a tad warmer with humidity returning. Along this weak warm front of higher humidity a few rain showers or isolated thunder will be possible...mainly across WNY. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Warm temperatures and humid conditions will start this period on Wednesday...bringing one more sticky summer day before a cold front tracks across the area. Wednesday's temperatures will be a touch lower than previous days...with 850 hPa temperatures in the mid to upper teens...and a fair amount of humidity and clouds around. As the upper level trough sharpens over the Great Lakes, height falls within a still very unstable environment will promote widespread showers and thunderstorms...increasing in numbers through the day until a cold front passes through. There will likely be increased coverage area of storms in both the prefrontal trough through the day, and then towards evening when the actual cold front enters our region. Storms through the day Wednesday and into the early evening hours could become strong with both gusty winds and hail possible. Increased lapse rates, bulk wind shear values to 35 to 40 knots, and CAPE deepening through the mid levels on forecast soundings will support these stronger storms. This cold front may come through in pieces...with the warmer lakes holding the arrival of cooler air some. With an upper level trough still over the area, showers will be possible through Thursday before increased ridging influences the area. Friday and Saturday will experience dry conditions as this ridging increases. Temperatures will be in the low to mid 80s on Wednesday. Cold air advection will bring a cooler airmass to the region resulting in temperatures in the low to mid 70s for Thursday and Friday. Warm air advection on Saturday will result in temperatures in the mid to upper 70s across the area. && .AVIATION /10Z SUNDAY THROUGH THURSDAY/... There will be patchy fog early this morning, and mainly across the typical Southern Tier valleys. There also will be an area of stratus north of Lake Ontario, resulting in MVFR conditions at KART roughly through 12Z. Otherwise, thunderstorms will spread into the Niagara Frontier and impact KBUF/KIAG between 10Z-14Z this morning. This area of storms will move eastward and weaken late this morning. More showers and thunderstorms will develop this afternoon, with these generally along and inland of lake breezes. They should mainly impact KROC and KJHW this afternoon. Thunderstorms will produce localized visibility restrictions in heavy rain. Otherwise, expect mainly VFR conditions this afternoon. Expect mainly VFR conditions early this evening, but another wave will approach late evening with some more showers and thunderstorms possible. Outside of these, cloud cover should limit fog development with VFR flight conditions outside of any showers or storms. Outlook... Monday...VFR to MVFR in scattered to numerous showers and thunderstorms. Tuesday...VFR...with a chance of showers and thunderstorms south of Buffalo and Rochester. Wednesday...Thunderstorms likely that could impact operations. Thursday...Mainly VFR. && .MARINE... A weak pressure gradient will maintain generally light to modest winds across the Lower Great Lakes through the rest of the weekend and into early next week, along with correspondingly minimal waves. This said, there is a risk for showers and thunderstorms today through Monday and these could produce locally stronger winds and higher waves. Looking further out into the middle of next week...a cold front will cross the region on Wednesday along with more showers and thunderstorms. In its wake...increasingly brisk northwesterly winds will bring an increase in wave action and could eventually require the issuance of Small Craft Advisories for Wednesday night and Thursday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel/RSH NEAR TERM...Apffel SHORT TERM...Thomas LONG TERM...SW/Thomas AVIATION...Apffel MARINE...Apffel/RSH
Hazardous weather outlook, Aug 18, 4:56 AM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 456 AM EDT Sun Aug 18 2019 NYZ012-019>021-085-190900- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 456 AM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There is a marginal risk for severe storms today, with damaging winds and hail the primary risks. There may also be heavy rains from these storms with poor drainage flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-011-013-014-190900- Northern Erie-Genesee-Livingston-Ontario- 456 AM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There is a marginal risk for severe storms today, with damaging winds and hail the primary risks. There may also be heavy rains from these storms with poor drainage flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Afternoon apparent temperatures Monday may reach the lower 90s or higher. Keep in mind that heat advisories are issued when apparent temperatures reach at least 95 for two consecutive hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>006-190900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego- 456 AM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is a marginal risk for severe storms today, with damaging winds and hail the primary risks. There may also be heavy rains from these storms with poor drainage flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Afternoon apparent temperatures Monday may reach the lower 90s or higher. Keep in mind that heat advisories are issued when apparent temperatures reach at least 95 for two consecutive hours. Behind a strong cold front Wednesday night, west to northwest winds and waves will increase with possible lakeshore flooding due to high lake levels. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-190900- Jefferson-Lewis- 456 AM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. There is a marginal risk for severe storms today, with damaging winds the primary risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 456 AM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. There is a marginal risk for severe storms today, with damaging winds and hail the primary risks. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 18, 6:13 AM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Buffalo NY
613 AM EDT Sun Aug 18 2019
NYZ001-010-011-085-181145-
Southern Erie-Genesee-Niagara-Northern Erie-
613 AM EDT Sun Aug 18 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ERIE... SOUTHERN
NIAGARA AND WESTERN GENESEE COUNTIES...
At 608 AM EDT, strong thunderstorms were clustered 14 miles southwest
of Grand Island, or 16 miles southwest of Niagara Falls, moving east
at 40 mph. Additional thunderstorms are moving northeastward up
the southern Lake Erie shoreline.
Winds in excess of 40 mph and pea size hail are possible with
these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Over an inch of rain in an hour is likely
within heavier cells with this area of thunderstorms. Do not drive
your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lockport, Lackawanna, Kenmore, Depew, Amherst, Tonawanda,
Lancaster, Hamburg, East Aurora, Williamsville, Darien Lakes State
Park, Grand Island, Evans and Elma.
This includes Interstate 90 between exits 57A and 48A.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4272 7909 4280 7892 4284 7893 4292 7890
4296 7893 4299 7902 4306 7900 4308 7908
4314 7904 4318 7905 4326 7874 4314 7846
4313 7846 4307 7830 4287 7842 4287 7849
4280 7849 4256 7918
TIME...MOT...LOC 1008Z 260DEG 33KT 4288 7920
ThomasSpecial weather statement, Aug 18, 7:15 AM EDT, 49 minutes before
Special Weather Statement National Weather Service Buffalo NY 715 AM EDT Sun Aug 18 2019 NYZ002-003-011-013-181145- Livingston-Orleans-Genesee-Monroe- 715 AM EDT Sun Aug 18 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LIVINGSTON... SOUTHERN ORLEANS...SOUTHWESTERN MONROE AND NORTHERN GENESEE COUNTIES... At 715 AM EDT, a strong thunderstorm was located near Oakfield, or 8 miles northwest of Batavia, moving east at 40 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Greece, Chili, Batavia, Brockport, Albion, Gates-North Gates, Le Roy, Spencerport, Byron, Caledonia, Scottsville, Churchville, Oakfield, Holley, Riga, Clarendon, Stafford, Bergen, Elba and North Chili. This includes Interstate 90 between exits 48 and 47. LAT...LON 4299 7834 4326 7837 4326 7771 4294 7774 TIME...MOT...LOC 1115Z 272DEG 36KT 4311 7825 Mitchell
Special weather statement, Aug 18, 7:35 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Buffalo NY
735 AM EDT Sun Aug 18 2019
NYZ011>014-021-181215-
Allegany-Ontario-Livingston-Wyoming-Genesee-
735 AM EDT Sun Aug 18 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WYOMING...LIVINGSTON...
NORTHERN ALLEGANY...SOUTHEASTERN GENESEE AND WESTERN ONTARIO
COUNTIES...
At 734 AM EDT, a strong thunderstorm was located near Warsaw, or 12
miles northwest of Letchworth State Park, moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Batavia, Geneseo, Dansville, Letchworth State Park, Le Roy, Perry,
Warsaw, Avon, Mount Morris, Honeoye Falls, Pavilion, Conesus,
Caledonia, Lima, Bloomfield, Portageville, Honeoye, Houghton, Hemlock
and York.
This includes Interstate 390 between exits 4 and 10.
LAT...LON 4242 7822 4299 7826 4296 7773 4294 7776
4295 7744 4258 7743 4258 7766 4253 7766
4253 7772 4241 7773
TIME...MOT...LOC 1134Z 265DEG 36KT 4280 7809
MitchellThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:49 AM EDT | Special Marine Warning | BUF | 86 min | |
| Aug 18, 6:13 AM EDT | Special Weather Statement | BUF | Erie | 92 min |
| Aug 18, 7:15 AM EDT | Special Weather Statement | BUF | Genesee | 30 min |
| Aug 18, 7:35 AM EDT | Special Weather Statement | BUF | Livingston, Wyoming | 40 min |
| Aug 18, 8:04 AM EDT | Special Marine Warning | BUF | 56 min | |
| Aug 18, 8:46 AM EDT | Special Weather Statement | BUF | Chautauqua | 44 min |
| Aug 18, 3:02 PM EDT | Special Weather Statement | BUF | Cayuga | 43 min |
| Aug 18, 3:14 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Wayne | 46 min |
| Aug 18, 3:16 PM EDT | Special Weather Statement | BUF | Livingston, Ontario, Wayne, Wyoming | 44 min |
| Aug 18, 3:36 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 43 min |
| Aug 18, 4:16 PM EDT | Flash Flood Warning | BUF | Ontario | 3 hr |
| Aug 18, 4:43 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 62 min |
| Aug 18, 5:54 PM EDT | Special Weather Statement | BUF | Lewis | 51 min |
| Aug 18, 6:57 PM EDT | Special Weather Statement | BUF | Livingston | 48 min |
| Aug 18, 7:03 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Livingston, Ontario | 42 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.